Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 18, NWS Albany, NY

May 15, 2004Berkshire County, Massachusetts

NWS Albany, NY issued this severe thunderstorm warning at May 15, 2004, 4:46 PM EDT for Berkshire County, Massachusetts. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2004, 4:46 PM EDT (20:46 UTC)
Expired
May 15, 2004, 5:15 PM EDT
In force
29 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Berkshire County, MA

The radar

The Albany radar (KENX), 59 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

116 
WUUS51 KALY 152046
SVRALY
MAC003-152115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
447 PM EDT SAT MAY 15 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS
  THIS INCLUDES THE CITY OF PITTSFIELD

* UNTIL 515 PM EDT

* AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF HANCOCK...
  OR ABOUT 7 MILES NORTHEAST OF CHATHAM...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PITTSFIELD AND HANCOCK BY 505 PM EDT
  CHESHIRE BY 515 PM EDT

LAT...LON 4249 7358 4237 7351 4243 7302 4263 7309

$$

OKEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:47 PM EDT, 59 minutes earlier.

Area forecast discussion, May 15, 3:47 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
347 PM EDT SAT MAY 15 2004

.DISCUSSION...VERY SLOW MOVING CDFNT JUST WEST KGFL AND PSBLY NR
KALB KBGM. SHWRS/TSTSMS AHD FNT IN WARM SECTOR BUT MOST PCPN FALLING
BEHING FNT. BIG TEMP CONTRAST WITH 54 DEGS AT KSYR AND 84 DEGS AT
KAQW. AT PRESENT RATE FNT WILL NOT CLEAR SERN PTN OF FA TILL ARND
12Z SUN. WILL KEEP CHC POPS FOR SERN QUARTER RGN SUN MRNG. H5 PTRN
CHANGING WITH RDG MOVING OUT TO SEA AND FLOW GRADUALLY BCMG MORE
ZONAL. EMBEDDED SYSTEMS WILL BE MOVING FASTER. LOOKING FOR NEXT
FROPA TUE AFTN AND THEN ANOTHER FRI MRNG. MAX TEMPS WILL GET A
BOUNCE MONDAY THEN SETTLE DOWN TO MORE NORMAL MID MAY VALUES FOR
MOST OF WEEK. COULD BE BLO NORMAL ON SAT.

.AVIATION...BRIEF IFR CONDITIONS REST OF THIS AFTERNOON AND THIS
EVENING IN SHWRS AND TSTMS. LATER TONIGHT VSBY MAY BE BLO 3SM IN
PATCHY FOG.

.HYDROLOGY...STREAMS AND RIVERS IN GOOD SHAPE. BRIEF LOCALIZED
FLOODING POSSIBLE IN POOR DRAINAGE AREAS WITH HEAVY DOWNPOURS THRU
MID EVE.

.ALY...NONE.

GG
Hazardous weather outlook, May 15, 5:25 AM EDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
525 AM EDT SAT MAY 15 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-160924-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 15, 2:32 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
232 PM EDT SAT MAY 15 2004

NYZ052>054-151900-

...A STRONG THUNDERSTORM IN ALBANY AND RENSSELAER COUNTIES...

AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...DAMAGING WINDS IN
EXCESS OF 30 MPH.  THIS STORM WAS LOCATED NEAR EAST GREENBUSH...OR
ABOUT OVER EAST GREENBUSH...AND MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
RENSSELAER AND ALBANY BY 240 PM EDT
MENANDS BY 245 PM EDT
WEST SAND LAKE BY 250 PM EDT
WYANTSKILL...WYNANTSKILL...AVERILL PARK AND TROY BY 255 PM EDT
CENTER BRUNSWICK AND 6 MILES SOUTHEAST OF GREEN ISLAND BY 300 PM EDT
Special weather statement, May 15, 3:09 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
309 PM EDT SAT MAY 15 2004

NYZ053-054-151945-

...A STRONG THUNDERSTORM IN RENSSELAER COUNTY...

AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...DAMAGING WINDS IN
EXCESS OF 40 MPH.  THIS STORM WAS LOCATED NEAR AVERILL PARK...OR
ABOUT 7 MILES EAST OF EAST GREENBUSH...AND MOVING NORTHEAST AT 20
MPH.

THE THUNDERSTORM WILL BE NEAR...
GRAFTON BY 335 PM EDT
BERLIN BY 340 PM EDT
Special weather statement, May 15, 3:54 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
354 PM EDT SAT MAY 15 2004

NYZ038-152030-

...A STRONG THUNDERSTORM IN HERKIMER COUNTY...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH.  THIS
STORM WAS LOCATED 6 MILES SOUTHWEST OF WEST WINFIELD...OR ABOUT 15
MILES NORTHWEST OF HARTWICK...AND MOVING NORTHEAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
CEDARVILLE BY 405 PM EDT
JORDANVILLE...ILION AND 8 MILES SOUTHEAST OF FRANKFORT BY 410 PM EDT
MOHAWK AND HERKIMER BY 415 PM EDT
Special weather statement, May 15, 4:05 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
405 PM EDT SAT MAY 15 2004

NYZ053-059-060-152030-

...A STRONG THUNDERSTORM IN COLUMBIA...GREENE AND RENSSELAER
COUNTIES...

AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...DAMAGING WINDS IN
EXCESS OF 40 MPH....AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
COXSACKIE...OR ABOUT 9 MILES NORTH OF HUDSON...AND MOVING NORTHEAST
AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
NEW BALTIMORE BY 410 PM EDT
KINDERHOOK BY 415 PM EDT
VALATIE BY 420 PM EDT
NASSAU BY 430 PM EDT
Special weather statement, May 15, 4:16 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
416 PM EDT SAT MAY 15 2004

NYZ043-152045-

...A STRONG THUNDERSTORM IN WASHINGTON COUNTY...

AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40
MPH. THIS STORM WAS LOCATED NEAR GRANVILLE...OR ABOUT 9 MILES
SOUTHEAST OF WHITEHALL...AND MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
HAMPTON BY 425 PM EDT
HAMPTON FLATS AND 6 MILES SOUTHEAST OF LOW HAMPTON BY 430 PM EDT
Special weather statement, May 15, 4:21 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
421 PM EDT SAT MAY 15 2004

NYZ053-054-152045-

...A STRONG THUNDERSTORM IN RENSSELAER COUNTY...

AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...DAMAGING WINDS IN EXCESS OF 40
MPH....AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
CASTLETON-ON-HUDSON...OR ABOUT OVER NASSAU...AND MOVING EAST AT 25
MPH.

THE THUNDERSTORM WILL BE NEAR...
NASSAU BY 430 PM EDT
7 MILES SOUTH OF AVERILL PARK BY 440 PM EDT
STEPHENTOWN BY 445 PM EDT

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 5:12 PM EDTSevere Thunderstorm WarningALYBerkshire33 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.